New Mexico, 2012Flash Flood in New Mexico, July 11, 2012
July 11, 2012 · NWS MAF · 1 event in 1 county or zone
An upper level shortwave was over Southeast New Mexico, and a plentiful supply of low-level moisture and daytime heating was present across the area. This contributed to the development of showers and thunderstorms in Eddy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave was over Southeast New Mexico, and a plentiful supply of low-level moisture and daytime heating was present across the area. This contributed to the development of showers and thunderstorms in Eddy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 11, 4:25 AM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 11, 4:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT WED JUL 11 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SKIES ARE SCATTERING OUT IN EXTREME SOUTHEASTERN NEW MEXICO AND
THE PERMIAN BASIN WHICH IS ALLOWING FOR AREAS OF LIGHT FOG TO
FORM. VIS MAY BE RESTRICTED TO 5SM THROUGH 14Z TO GO ALONG WITH A
VERY PATCHY LAYER OF SCT-BKN020-025. VFR CONDITIONS EXPECTED ALL
LOCATIONS BY 15Z WITH -SHRA DEVELOPING MAINLY WEST OF THE PECOS
RIVER WHICH HAS BEEN PLACED IN THE PEQ AND FST TAFS. OTHER TAF
LOCATIONS COULD SEE -SHRA OR TSRA BUT CHANCES ARE TOO LOW TO
PLACE IN THE TAFS AT THIS TIME. SKIES SHOULD CLEAR TONIGHT WHICH
COULD LEAD TO MORE FOG NEAR THE END OF THE TAF PERIOD.
HENNIG
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10
Hazardous weather outlook, Jul 11, 2:06 AM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CDT WED JUL 11 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
406 AM CDT WED JUL 11 2012 /306 AM MDT WED JUL 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH TONIGHT MAINLY
WEST OF THE PECOS RIVER. THE PRIMARY HAZARD WITH THESE STORMS
WILL BE HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING. THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF GUSTY WINDS TO 50
MPH...SMALL HAIL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY MAINLY WEST OF THE
PECOS RIVER. HEAVY RAINFALL...LOCALIZED FLOODING...AND FREQUENT
LIGHTNING WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTERESTS WILL NEED
TO KEEP ABREAST OF THE WEATHER...ESPECIALLY THROUGH TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- July 11, 8:00 AM MST to 9:00 AM MST
- Where
- Eddy County, 3 mi S of Hope to 3.17 mi S of Hope
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.757, -104.730
Heavy rain across Eddy County resulted in elevated water levels in Walnut Arroyo three miles south of Hope. A high water rescue occurred in the arroyo where the water was three to four feet deep. The cost of damage, which is a rough estimate, took into account the damage to the vehicle that went into the arroyo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 11, 20121 death · 1 event
- Hail and Damaging Winds in North Dakota, July 11 to 12, 2012$125,000 · 2.5 in hail · 25 events
- Flash Flooding and Flood in Texas, July 11, 2012$110,000 · 3 events
- Lightning Strikes in North Carolina, July 11 to 13, 2012$110,000 · 2 events
- Damaging Wind in Missouri, July 11, 2012$100,000 · 56 kt wind · 1 event
- Flash Flooding in Georgia, July 11 to 12, 2012$75,000 · 2 events
- Lightning Strike in Texas, July 11, 2012$60,000 · 1 event
- Flash Flooding in New Mexico, July 11, 2012$50,000 · 3 events
- Flash Flooding in North Carolina, July 11, 2012$50,000 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 11 to 15, 2012$22,000 · 50 kt wind · 8 events
- Wildfire in Arizona, July 11 to 23, 2012$25,000 · 1 event
- Flash Flood and Hail in South Carolina, July 11, 2012$14,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389954.